Tennessee, 2013Flash Flooding and Flood in Tennessee, July 4 to 6, 2013
July 4 to 6, 2013 · NWS HUN · 5 events in 3 counties and zones
A nearly stationary band of heavy rain developed on the 4th of July across portions of southern middle Tennessee. A bulk of the rainfall occurred during the late morning through late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary band of heavy rain developed on the 4th of July across portions of southern middle Tennessee. A bulk of the rainfall occurred during the late morning through late afternoon hours. Lincoln county was particularly hard hit where 5 to 10 inches of rain were measured. In addition to the flash flooding, widespread areal flooding occurred and numerous roads were closed or became impassible due to high water in some areas through the evening of July 6th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 4, 11:29 AM CST, 36 minutes earlier.
Area forecast discussion, Jul 4, 11:29 AM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1229 PM CDT THU JUL 4 2013
.UPDATE...
FOR 18Z TAFS
&&
.DISCUSSION...
/ISSUED 1147 AM CDT THU JUL 4 2013/
RAIN CONTINUES TO DEVELOP ACROSS NW AL...THUS WENT AHEAD AND
EXPANDED THE FFA. AS FOR SVR WX...THE THREAT REMAINS LOW HOWEVER AN
INCREASING LLJ MAY PRODUCE A FEW STORMS WITH STRONG WIND GUSTS. LOW
LYING AREAS IN THE HARTSELLE AREA WERE REPORTING FLOODING ON HIGHWAY
31.
07
&&
.AVIATION...
FOR 18Z TAFS...THE WX PATTERN AFFECTING THE TN VALLEY WILL KEEP THE
CHC OF MAINLY SHRA AT BOTH TAF SITES THRU THE FCST PERIOD. THERE MAY
BE AN ISOLATED TSRA THIS AFTN BUT THE CHC LOOKS TO LOW TO MENTION IN
TAFS ATTM. OTHERWISE MVFR TO IFR CONDITIONS ARE EXPECTED FOR BOTH
KMSL AND KHSV FOR THE NEXT 24 HRS.
07
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH FRIDAY EVENING FOR ALZ001>010-016.
TN...FLOOD WATCH THROUGH FRIDAY EVENING FOR TNZ076-096-097.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 4, 11:55 AM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1255 PM CDT THU JUL 4 2013
ALZ001>010-016-TNZ076-096-097-051000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1255 PM CDT THU JUL 4 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA
THIS AFTERNOON AND TONIGHT...WITH HEAVY RAINFALL POSSIBLE AT TIMES.
A FEW STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS UP TO 40 MPH.
GIVEN THE THREAT FOR REPEATED ROUNDS OF HEAVY RAINFALL...A FLOOD
WATCH IS NOW IN EFFECT FOR THE ENTIRE CENTRAL TENNESSEE VALLEY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
PERIODS OF HEAVY SHOWERS AND A FEW THUNDERSTORMS WILL PERSIST THROUGH
FRIDAY NIGHT. SOME OF THE STORMS MAY PRODUCE GUSTY WINDS OF 30 TO 40
MPH. BY FRIDAY EVENING...WIDESPREAD RAINFALL TOTALS ACROSS PORTIONS
OF THE TENNESSEE VALLEY WILL RANGE FROM 3 TO 4 INCHES...WITH LOCALLY
HIGHER AMOUNTS POSSIBLE. AS A RESULT...A FLOOD WATCH IS IN EFFECT
THROUGH 7 PM CDT FRIDAY EVENING FOR THE ENTIRE TENNESSEE VALLEY.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
SATURDAY BEFORE TAPERING OFF SUNDAY. A MORE TYPICAL SUMMER PATTERN
OF SCATTERED MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS IS THEN
EXPECTED MONDAY AND TUESDAY.
.SPOTTER CALL TO ACTION STATEMENT...
FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY REPORTS
OF FLOODING AND GUSTY WINDS ARE APPRECIATED.
In the hours before
Special weather statement, Jul 4, 10:21 AM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1121 AM CDT THU JUL 4 2013
TNZ076-041630-
MOORE TN-
1121 AM CDT THU JUL 4 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MOORE COUNTY UNTIL 1130
AM CDT...
AT 1118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LYNCHBURG...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LYNCHBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSSED.
&&
LAT...LON 3539 8628 3538 8625 3537 8627 3535 8624
3534 8627 3532 8624 3528 8628 3521 8638
3523 8639 3524 8642 3526 8641 3527 8643
3535 8637 3536 8633 3538 8633 3540 8629
TIME...MOT...LOC 1618Z 220DEG 13KT 3524 8638
09Event by event
3 flash flood, 1 flood, 1 heavy rain. Local standard time, as filed.
Flash Flood, Lincoln
- When
- July 4, 12:05 PM CST to 3:05 PM CST
- Where
- Lincoln County, 0.46 mi S of Kirkland to 0.14 mi SSE of Kirkland
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.063, -86.629
Highway 110 near Kirkland had around a foot of flowing water over both lanes. Ditches were full.
Flash Flood, Lincoln
- When
- July 4, 4:00 PM CST to 8:00 PM CST
- Where
- Lincoln County, 2.97 mi SE of Howell to 2.32 mi SE of Howell
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.196, -86.589
Deer Trace Road was closed due to high water.
Flash Flood, Lincoln
- When
- July 4, 5:45 PM CST to 6:15 PM CST
- Where
- Lincoln County, 1.33 mi ESE of Cash Pt to 1.22 mi ESE of Cash Pt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.010, -86.800
A couple drove off the road along ASA Smith Road. Water was so deep that they had to be rescued. No injuries were reported.
Flood, Franklin
- When
- July 4, 6:00 PM CST to July 6, 6:00 PM CST
- Where
- Franklin County, 30.82 mi W of Branchville to 17.87 mi W of Beech Hill
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 34.992, -86.836
Areal flooding persisted through the 6th and affected many fields and some roadways.
Heavy Rain, Moore
- When
- July 4, 6:30 PM CST
- Where
- Moore County, 1.49 mi SSE of County Line
- Reported by
- CoCoRaHS
- Coordinates
- 35.300, -86.360
A report of 2.65 inches was measured over 12 hours. Minor flooding was reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in South Carolina, July 4, 20132 deaths · 2 events
- Rip Currents in Florida, July 4, 20131 death · 5 injured · 2 events
- Rip Current in North Carolina, July 4, 20131 death · 3 injured · 1 event
- Flash Flood and Damaging Winds in South Carolina, July 4, 20131 death · 50 kt wind · 7 events
- Flash Flooding and Flood in North Carolina, July 4 to 5, 2013$2.8 million · 50 kt wind · 10 events
- Flash Flooding and Flood in Vermont, July 4 to 5, 20131 injured · $875,000 · 8 events
- Hail and Damaging Winds in West Virginia, July 4, 2013$157,000 · 2 in hail · 11 events
- Flash Flooding in Utah, July 4 to 7, 2013$175,000 · 8 events
- Flash Flooding and Flooding in Alabama, July 4 to 6, 2013$60,000 · 21 events
- Flash Flood in New York, July 4, 2013$125,000 · 1 event
- Flash Flooding and Flooding in Kentucky, July 4 to 10, 2013$35,000 · 26 events
- Hail and Damaging Winds in Pennsylvania, July 4, 2013$80,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471623, 471624, 471627, 471693, 471626.